Georgia, 2019Flash Flood in Georgia, December 13, 2019
December 13, 2019 · NWS FFC · 1 event in 1 county or zone
A wet and active weather pattern persisted through mid-December, greatly reducing the rainfall deficits from the fall drought. On the afternoon of December 13th, following several days of precipitation, another weather system moved through the area, producing widespread rainfall and periods of heavy downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet and active weather pattern persisted through mid-December, greatly reducing the rainfall deficits from the fall drought. On the afternoon of December 13th, following several days of precipitation, another weather system moved through the area, producing widespread rainfall and periods of heavy downpours. High rainfall totals over portions of central Georgia caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 13, 2:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 13, 2:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EST Fri Dec 13 2019
.SHORT TERM /Tonight through Saturday Night/...
Broad upper trough over the southeast will continue into late
Saturday...with flow becoming more zonal by the end of the period. A
series of short waves will rotate through the trough during this
time. The first wave...which brought rain to our area
overnight...was moving into the Carolinas. Rain will continue to
redevelop this afternoon and into the overnight as the next wave
approaches. Expect the wedge to hold until the surface front enters
western GA toward sunrise Saturday...with pops diminishing from the
west late tonight. Low pops will continue in the far north through
Saturday afternoon as the last wave moves through the TN Valley.
With easterly winds and rain...temperatures may be close to
afternoon max values with little cooling expected through the
evening. So overnight lows should be non diurnal over much of the
area. At this time no flood watch is planned.
41
.LONG TERM /Sunday through Friday/...
Only tweaks to the long term based on the latest guidance.
BDL
PREVIOUS DISCUSSION...
The start of the long-term forecast period will bring a dry respite
on Sunday with surface high pressure over the Southeast and zonal
flow aloft ahead of the next trough pushing into the southern
Rockies. Temperatures Sunday will range from the 50s north to the
mid 60s in central Georgia.
On Monday, the next system will take shape as the upper trough
swings into the Plains and a surface low develops in the ArkLaTex
region. Showers will increase across north Georgia as early as
Monday afternoon, and temperatures Monday will warm 10-15 degrees
above normal in advance of the cold front. The surface low will lift
northeastward into the Ohio Valley Monday evening into Monday
night, dragging the cold front eastward into the forecast area by
Tuesday morning. PoPs will thus be on the increase during this
time across north Georgia and transition southeastward through the
day Tuesday as the cold front pushes across the area.
Currently, the higher risk for strong/severe thunderstorms looks to
be to our west where better alignment of instability and shear will
be present. While shear will remain favorable, surface instability
will be quickly waning as the front enters the forecast area Monday
night. The risk for any strong thunderstorms will continue to be
monitored as we approach this time frame. At this time, included
slight chance thunder across the western half of the area Monday
night into Tuesday morning. Healthy rainfall totals continue to be
expected from Monday into Tuesday, specifically in far north Georgia
where widespread 1-1.5" and isolated amounts up to 2" are currently
forecast.
The front will clear the area Tuesday night into Wednesday morning
bringing dry weather and much cooler temperatures. After highs
5-10 degrees below normal on Wednesday, widespread freezing
temperatures appear likely by Thursday morning.
RW
&&
.AVIATION...
18Z Update...
IFR to LIFR ceilings with rain expected to continue
with ceilings lifting and the showers ending around daybreak
Saturday. Ceilings expected to stay in the 400 to 800ft range today
and tonight then begin lifting into the MVFR range around 12z Sat
then VFR by 176z-18z Sat. Winds will stay out of the east 10 to
15kts this afternoon and evening and then turn to the west around
09z. Visibility will vary with showers and fog.
//ATL Confidence...18 Update...
Confidence is medium to high on all elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 43 54 39 61 / 80 20 5 0
Atlanta 44 53 39 60 / 80 20 5 0
Blairsville 41 46 34 54 / 80 40 20 5
Cartersville 43 52 38 60 / 80 20 10 5
Columbus 45 59 41 66 / 80 10 5 0
Gainesville 42 51 38 58 / 80 20 10 5
Macon 44 58 38 64 / 80 20 5 0
Rome 43 53 38 59 / 80 30 10 5
Peachtree City 43 54 38 62 / 80 20 5 0
Vidalia 49 61 41 66 / 80 30 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Dec 13, 3:44 AM EST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
344 AM EST Fri Dec 13 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
344 AM EST Fri Dec 13 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A few thunderstorms with lightning and brief heavy rainfall are
possible in portions of central Georgia through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
An approaching cold front will bring the chance for thunderstorms
by late Monday into Tuesday, especially across the western half
of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Flash Flood, Hancock
- When
- December 13, 5:00 PM EST to 9:20 PM EST
- Where
- Hancock County, 5.64 mi W of Carrs Station to 5.57 mi W of Carrs Station
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.194, -83.216
The county Emergency Manager reported Island Creek Drive was washed out by a creek near the intersection with Fox Glove Drive near Lake Sinclair. Radar estimates indicate that 3 to 4 inches of rain occurred over the area, with the resulting high runoff causing the small creek to rise quickly.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, December 13, 20191 injured · $180,000 · 3 events
- Winter Weather in Maryland, December 13, 20195 injured · 1 event
- Winter Weather in West Virginia, December 13, 20192 injured · 3 events
- Winter Weather in North Carolina, December 13, 201918 events
- Winter Weather in Virginia, December 13, 201917 events
- Winter Weather in West Virginia, December 13 to 14, 201911 events
- Dense Fog in Maryland, December 13, 201911 events
- Dense Fog in Missouri, December 13 to 14, 201911 events
- Dense Fog in Illinois, December 13 to 14, 201911 events
- Heavy Snow in California, December 13 to 15, 20197 events
- Dense Fog in Virginia, December 13, 20196 events
- Flash Flooding in South Carolina, December 13, 2019$640 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870756.